Toxin / Drug Induced Liver Injury
Liver is the most important site of metabolism in the body. Hence, it is natural that whatever we take orally, gets metabolized in the liver before going into circulation. Liver damage caused by toxins such as aflatoxin (fungal), yellow phosphorus poisoning (rat killer poison) and other chemicals is called toxic hepatitis.
Liver damage caused due to toxicity of drugs such as heavy dose paracetamol, few antibiotics, hormonal pills, certain herbal supplements is called drug induced liver injury.
Any hepatic insult due to drug or toxin, leads to inflammation and liver damage. When this goes out of proportion, then the patient quickly progresses into liver failure, manifesting as jaundice followed by comatose state. This is dependent on amount of drug or toxin consumed, on fasting or after food, pre-existing liver diseases, other factors which can exacerbate the liver injury such as viral infections and so on. Drugs account for 10-20% of hepatic failure of which 75% will need a liver transplant. The most common cause of acute liver failure in Western countries is paracetamol overdose.
More than 900 drugs, toxins, and herbs have been reported to cause liver injury. So the magnitude of liver toxicity is very huge and judicious use of drugs in recommended doses. Most importantly, over the counter use of drugs should be strictly avoided. Hopefully, Government should ban this malpractice in the near future.
Toxins/drugs damage the liver by directly damaging liver cells (hepatocellular), by blocking the flow of bile out of the liver (cholestatic), or by doing both. Many drugs can affect the way the liver functions, damage it, or do both. Drugs can either directly injure the liver or are transformed by the liver into chemicals that can cause injury to the liver directly or indirectly. Rarely, drugs can cause acute liver failure (fulminant hepatitis). These patients are extremely ill with the symptoms of poisoning such as confusion or coma, bruising or bleeding.
Persons at greater risk include those who:
- Drink excessive alcohol
- Use recreational drugs like cocaine
- Female gender more prone than males
- Already have a pre-existing liver disease, like cirrhosis, fatty liver disease, hepatitis, or a faulty gene that stops normal liver to function properly
Common drugs which can cause drug-induced-liver injury:
- Statins and niacin for high cholesterol levels
- Antibiotics such as amoxicillin clavulanate, erythromycin, cotrimoxazole, doxycycline
- Drugs to treat tuberculosis like isoniazid, rifampin, pyrazinamide
- Methotrexate or azathioprine
- Antifungal drugs like fluconazole
- Allopurinol for gout
- HIV medications
- Methyldopa for very high blood pressure
- Oral contraceptives
- Chlorpromazine for psychiatric disorders
- Chemotherapeutic agents for cancers
- Some Herbal supplements
- Exposure to industrial chemicals such as vinyl chloride which is used to make plastics
- Dry cleaning solution namely carbon tetrachloride
- Weed killer paraquat
- Polychlorinated biphenyls
- Rat Killer (Yellow phosphorus) poisoning
- Fertilizer (organophosphorus) poisoning
- Nausea and vomiting
- low grade fever
- Dull abdominal pain
- Loss of appetite
- High coloured urine
- Yellowing of the skin and whites of the eyes (jaundice)
- Sometimes itching
- Clay coloured stools
- Spontaneous bleeds
- Altered mentation, many times progressing into coma
- Reduced urine output
- Fall in blood pressure
- Breathing difficulty
- Blood tests and liver panel is repeated to monitor liver damage reductions
- Increased level of liver enzymes
- Increased bilirubin levels suggest substantial liver damage
- Ultrasound to look for any underlying liver disease
- Etiological work-up such as viral, autoimmune profile if cause is in doubt
- Labs to evaluate the extent of liver injury, consequences of liver failure on other organs
- Most important treatment is early identification and stoppage of the offending drug.
- No specific antidote is available for the vast majority of hepatotoxic agents.
- N-acetylcysteine has been found to be useful in paracetamol overdose and other drug induced liver failure initial management
- In case of poisoning, initial first aid in form of gastric lavage with activated charcoal etc can help reduce the toxin burden and its after-effects
- Fluids and other supportive care
- If patient progressing into liver failure, should be managed in liver intensive care unit.
- Only take the drugs as per the instruction of the doctor.Reading the package directions for the recommended dosage or asking the pharmacist for recommended doses while using over-the counter medications is advised to prevent liver toxicity
- Herbal supplements must be taken with great caution
- Do not mix alcohol and your medications
- Use necessary precautions at work by following safety rules when using chemicals or solvents at work and try to avoid or limit the exposure
After exposure to offending drug or toxin, most develop non-specific symptoms such as
As liver injury progresses, then they notice:
When liver injury progresses to acute liver failure, they present in emergency as:
Emergency liver transplantation is a life-saving procedure in patients presenting with acute liver failure.